Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 11, NWS Denver/Boulder, CO

June 22, 2006Douglas County, Elbert County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Jun 22, 2006, 1:29 PM MDT for Douglas County, Elbert County, Colorado. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2006, 1:29 PM MDT (19:29 UTC)
Expired
Jun 22, 2006, 2:15 PM MDT
In force
46 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Douglas County, CO, Elbert County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 1:32 PM MDTTORNADO5 Sw Elbert, CO
Jun 22, 2:00 PM MDTHAIL 0.755 W Elbert, CO
Jun 22, 2:10 PM MDTTORNADO3 Sw Elbert, CODAMAGE TO HOUSE UNDER CONSTRUCTION. LARGE TREE SNAPPED DAMGING ROOF OF ANOTHER HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 12:21 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 221929
TORBOU
COC035-039-222015-
/O.NEW.KBOU.TO.W.0011.060622T1929Z-060622T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
129 PM MDT THU JUN 22 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  WEST CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 215 PM MDT

* AT 129 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF
  ELBERT...OR ABOUT 28 MILES NORTHEAST OF COLORADO SPRINGS. THIS
  STORM WAS MOVING EAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ELBERT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3922 10478 3913 10472 3915 10444 3930 10448

$$
1 follow-up statement
000 
WWUS55 KBOU 221941
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
140 PM MDT THU JUN 22 2006

COC035-221950-
/O.CAN.KBOU.TO.W.0011.000000T0000Z-060622T2015Z/
DOUGLAS CO-
140 PM MDT THU JUN 22 2006

...THE TORNADO WARNING FOR DOUGLAS COUNTY IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

LAT...LON 3924 10466 3914 10466 3915 10444 3930 10448

$$

COC039-222015-
/O.CON.KBOU.TO.W.0011.000000T0000Z-060622T2015Z/
ELBERT CO-
140 PM MDT THU JUN 22 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM MDT FOR WEST
CENTRAL ELBERT COUNTY...

AT 140 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS
STORM WAS LOCATED 4 MILES SOUTHWEST OF ELBERT...OR ABOUT 25 MILES
NORTHEAST OF COLORADO SPRINGS. THIS STORM WAS MOVING SOUTHEAST AT 10
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELBERT.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM MDT THURSDAY EVENING
FOR EAST CENTRAL COLORADO.

LAT...LON 3924 10466 3914 10466 3915 10444 3930 10448

$$

RTG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:02 AM MDT, 10 hours 27 minutes earlier.

Area forecast discussion, Jun 22, 3:02 AM MDT, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
302 AM MDT THU JUN 22 2006

.SHORT TERM DISCUSSION...SOME LINGERING COVECTION IS OCCURRING NEAR
THE WY-NE BORDER AREA EARLY THIS MORNING AS A DISTURBANCE MOVES
ACROSS IN WNW FLOW ALOFT.  EXPECT THIS ACTIVITY TO DIMINISH BY
SUNRISE.  FOR LATER TODAY LOW LEVEL FLOW EAST OF THE MTNS WILL
GENERALLY BE ESE WHICH WILL ALLOW FOR DEEPER LOW LEVEL MOISTURE TO
REMAIN IN PLACE.  SHOULD SEE TSTMS DEVELOP BY MID AFTN IN AND NEAR
THE FOOTHILLS AND OVER THE PALMER DIVIDE WITH ACTIVITY THEN MOVING
EASTWARD ONTO THE PLAINS BY LATE AFTN INTO THE EARLY EVENING HOURS.
CURRENT WRF IS FOCUSING BEST ACTIVITY OVER THE PALMER DIVIDE
EASTWARD INTO ELBERT AND LINCOLN COUNTIES BY LATE AFTN.  SFC BASED
CAPES WILL PROBABLY BE IN THE 1500=2000 J/KG RANGE BY MID AFTN AND
WITH 30-35 KT OF WNW FLOW ALOFT COMBINED WITH ESE LOW LEVEL FLOW
SHOULD SEE SOME SVR STORMS.  ALTHOUGH THE MAIN THREAT FROM THE
STORMS WOULD BE LARGE HAIL WITH INCREASING ESE LOW LEVEL FLOW BY
AFTN MAY SEE A FEW TORNADOES AS WELL ESPECIALLY OVER ERN ELBERT AND
LINCOLN COUNTIES WHERE LOW LEVEL FLOW IS FCST TO BE THE STRONGEST.
IN THE MTNS MAY SEE SOME ISOLD TO WDLY SCT CONVECTION AS WELL WITH
LINGERING MID LEVEL MOISTURE STILL OVER THE AREA.  HIGHS TODAY OVER
NERN CO WILL RANGE FROM THE MID 70S TO LOWER 80S BASED ON 700 MB
TEMP FCST.

.LONG TERM DISCUSSION...WARMER AND DRIER CONDITIONS EXPECTED ON
FRIDAY WITH NWLY FLOW MIXING DOWN OFF THE MTNS. MOISTURE AND WIND
FIELDS SHOW DRIER AIR SPREADING OUT ACROSS THE NERN COLORADO PLAINS
DURING THE MORNING ONLY AS FAR EAST AS A SFC TROUGH LYING SOMEWHERE
OUT ACROSS LINCOLN...WASHINGTON AND LOGAN COUNTIES. EAST OF THIS
BNDRY SFC DEW POINTS IN THE 50S AND LOWER 60S WHERE WNDS GUSTY FM
THE SOUTH/SOUTHEAST THROUGHOUT THE DAY. BY 00Z/SAT...MODELS SHOW A
SFC LOW FORMING ON THIS BNDRY NEAR THE NERN CORNER OF THE STATE.
THEN MODELS SHOW THIS CIRCULATION CENTER SLIDING SWRD ALG THIS
BOUNDARY WHICH ALLOWS THE HIGHER DEW POINT AIR TO WRAP BACK INTO THE
FRONT RANGE DURING EVENING HOURS. UNFORTUNATELY MID-LEVELS ALONG THE
FRONT RANGE LOOKS CAPPED...SO BULK OF CONVECTION OVERNIGHT SHOULD
LARGELY REMAIN CONFINED TO AREAS ALONG AND EAST OF THE SFC TROUGH.
ON SATURDAY...TEMPS CONTINUE TO RISE WITH GRADUAL WARMING ALOFT. BUT
WITH HIGHER DEW POINTS IN PLACE STRONG SOLAR HEATING SHOULD BE
ENOUGH TO ALLOW ISOLD/WDLY SCT T-STORMS DURING THE AFTERNOON AND
EVENING...MAINLY FROM THE FRONT RANGE EASTWARD.

SUNDAY AND MONDAY...TEMPERATURES BACK DOWN SOME WITH PASSAGE OF ONE
MAYBE TWO WEAK COLD FRONTS. MODELS INDICATE LOW-LEVEL ELY FLOW FM
MTNS EASTWARD PETTY MUCH THROUGHOUT THE PERIOD AND WITH WEAK QG
ASCENT FROM TIME TO TIME AND STEEP LAPSE RATES...SHOULD SEE
PRECIPITATION CHANCES INCREASING BY 10-20 PERCENT ABOVE THAT
EXPECTED ON SATURDAY.

BY TUESDAY...AIRMASS DRIES OUT AGAIN WITH UPR RIDGE BUILDING OVER
THE GREAT BASIN AND WRN COLORADO. EVEN SO...SHOULD STILL SEE A FEW
AFTERNOON AND EVENING T-STORMS BOTH TUESDAY AND WEDNESDAY...
PRINCIPALLY OVER AND NEAR MOUNTAINOUS TERRAIN.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RPK/BAKER
Hazardous weather outlook, Jun 22, 10:53 AM MDT, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1053 AM MDT THU JUN 22 2006

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1053 AM MDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NORTHEASTERN CORNER
OF COLORADO LATE THIS MORNING WILL GRADUALLY MOVE INTO NEBRASKA AND
KANSAS BY AROUND MIDDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE EASTERN
SLOPES OF THE MOUNTAINS BY MID AFTERNOON AND SPREAD TO THE EAST
OVER THE URBAN CORRIDOR AND NORTHEASTERN PLAINS OF COLORADO DURING
THE LATE AFTERNOON AND EVENING.  AMPLE INSTABILITY WILL BE PRESENT
FOR A FEW OF THESE STORMS TO BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.  SUFFICIENT SHEAR WILL BE PRESENT FOR POSSIBLE
TORNADOES FROM SUPERCELL STORMS.

SURFACE DEWPOINTS OVER THE PLAINS HAVE RISEN INTO THE 50S AT MIDDAY
AND UPSLOPE FLOW OVER THE PLAINS WILL CONTINUE TO DRIVE THIS LOW
LEVEL MOISTURE INTO THE EASTERN FOOTHILLS.  AN UPPER LEVEL
DISTURBANCE WILL ADD TO THE INSTABILITY BY PRODUCING WEAK RISING
MOTION IN THE AIR MASS.

ONLY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE WESTERN MOUNTAINS AND HIGH MOUNTAIN VALLEYS WHERE
THE AIR MASS WILL BE DRIER AND MORE STABLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
THROUGH THE PERIOD.  SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 200 PM.

GARD/RJK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:14 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld46 min
Jun 22, 1:21 PM MDTSevere Thunderstorm WarningBOUDouglas, Elbert54 min
Jun 22, 1:58 PM MDTSevere Thunderstorm WarningBOUElbert62 min
Jun 22, 2:09 PM MDTTornado WarningBOUElbert22 min
Jun 22, 2:13 PM MDTTornado WarningBOUElbert, Lincoln47 min
Jun 22, 3:01 PM MDTTornado WarningBOUElbert, Lincoln44 min
Jun 22, 3:45 PM MDTTornado WarningBOULincoln45 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.